Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 31, 2021Eddy County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at May 31, 2021, 4:50 PM MDT for Eddy County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2021, 4:50 PM MDT (22:50 UTC)
Expired
May 31, 2021, 5:30 PM MDT
In force
40 min
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 190 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS84 KMAF 312250
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
450 PM MDT Mon May 31 2021
 
NMZ028-312330-
Eddy County Plains NM-
450 PM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
NORTHWESTERN LEA COUNTIES UNTIL 530 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Artesia, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lea County Zip Franklin Memorial Airport and Loco Hills. 

A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
southeastern New Mexico.

LAT...LON 3297 10427 3296 10386 3290 10381 3287 10382
      3269 10429 3290 10434
TIME...MOT...LOC 2250Z 229DEG 18KT 3289 10421 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 31, 1:44 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 31, 1:44 PM MDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Mon May 31 2021

.DISCUSSION...
The potential for severe weather will continue through this
afternoon due to very abundant low level moisture. The greatest
threat will be in the western portion of the severe thunderstorm
watch the next several hours due clearing skies creating higher
surface temperatures. Skies will likely clear in the eastern
portions of the watch later allowing the potential for severe
weather to shift east. Large hail will be the primary threat. In
addition, PWAT values well above normal indicate a saturated
airmass that will continue the possibility of flash flooding
through tonight. Models are not consistent with QPF amounts and
locations so have broadened the flash flood watch and extended it
in time until tomorrow morning giving the midnight shift a chance
to reevaluate further.

The upper level trough supporting the convection will slowly move
east tomorrow allowing PoPs to diminish the remainder of the week.
However the trough will deposit a cutoff low over Mexico that will
linger for several days continuing some chance for scattered
showers. Temperatures will remain below normal through the period.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  77  60  81 /  70  20  30  30
Carlsbad                       61  79  61  84 /  40  30  30  50
Dryden                         66  81  65  83 /  50  40  50  40
Fort Stockton                  61  78  62  83 /  50  40  40  50
Guadalupe Pass                 57  76  59  80 /  20  30  30  50
Hobbs                          57  77  58  81 /  40  30  40  40
Marfa                          54  79  53  82 /  30  50  40  60
Midland Intl Airport           60  78  61  81 /  60  20  30  30
Odessa                         60  79  62  82 /  50  20  30  30
Wink                           61  81  62  86 /  40  30  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through Tuesday morning for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Reagan-Scurry-Upton.

&&

88/10
Hazardous weather outlook, May 31, 1:02 PM MDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Mon May 31 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
202 PM CDT Mon May 31 2021 /102 PM MDT Mon May 31 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible once again today into
tonight. Large hail, damaging winds, and heavy rain resulting in
flash flooding are the main concerns. An isolated tornado will also
be possible. A Severe Thunderstorm Watch is in effect.

A Flash Flood Watch is in effect for much of the Permian Basin until
Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms remain possible Tuesday and
Wednesday, with storm chances persisting through the end of the
week. The strongest storms will be capable of producing large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated beginning this afternoon.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 31, 3:54 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
454 PM CDT Mon May 31 2021

TXZ075-082-279-282-312245-
Pecos TX-Terrell TX-Central Brewster County TX-
Lower Brewster County TX-
454 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...
NORTHEASTERN BREWSTER AND WEST CENTRAL TERRELL COUNTIES UNTIL 545 PM
CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles northwest of Sanderson, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Pecos, northeastern Brewster and west central Terrell Counties.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.

LAT...LON 3019 10318 3044 10274 3018 10247 2995 10263
TIME...MOT...LOC 2153Z 268DEG 26KT 3039 10273

80
Local storm report, May 31, 3:56 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
456 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             24 N LONGFELLOW         30.51N 102.64W
05/31/2021  E1.25 INCH       Pecos              TX   TRAINED SPOTTER

            SPOTTER REPORTS HAIL UP TO 1.25 INCHES.

&&

DEVIN.CHEHAK
Local storm report, May 31, 4:39 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
539 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             17 NE GRANDFALLS        31.51N 102.65W
05/31/2021  E2.00 INCH       Crane              TX   PUBLIC

            2 INCH HAIL REPORTED AT SAND HILLS OIL FIELD.

&&

DEVIN.CHEHAK
Special weather statement, May 31, 4:42 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
542 PM CDT Mon May 31 2021

TXZ075-274-277-278-312330-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
542 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTHERN
BREWSTER...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES
UNTIL 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Balmorhea Lake, or 20 miles northeast of Fort Davis,
moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea State Park, Star Mountain and Toyahvale.

This includes Interstate 10 between mile markers 225 and 237.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.

LAT...LON 3073 10383 3095 10381 3096 10324 3049 10339
TIME...MOT...LOC 2242Z 281DEG 22KT 3080 10365

88
Special weather statement, May 31, 4:49 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
549 PM CDT Mon May 31 2021

TXZ061-068-312315-
Crane TX-Ector TX-
549 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...NORTHERN
CRANE AND WESTERN UPTON COUNTIES UNTIL 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Crane, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Crane, Pleasant Farms and Crane County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
western Texas.

LAT...LON 3136 10265 3153 10269 3172 10233 3137 10231
TIME...MOT...LOC 2249Z 258DEG 20KT 3147 10258

88
Special weather statement, May 31, 4:50 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
450 PM MDT Mon May 31 2021

NMZ028-312330-
Eddy County Plains NM-
450 PM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
NORTHWESTERN LEA COUNTIES UNTIL 530 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Artesia, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lea County Zip Franklin Memorial Airport and Loco Hills.

A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
southeastern New Mexico.

LAT...LON 3297 10427 3296 10386 3290 10381 3287 10382
      3269 10429 3290 10434
TIME...MOT...LOC 2250Z 229DEG 18KT 3289 10421

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:40 PM MDTSpecial Weather StatementMAFScurry35 min
May 30, 7:30 PM MDTSpecial Weather StatementMAF45 min
May 30, 8:16 PM MDTSpecial Weather StatementMAFCochran44 min
May 30, 8:50 PM MDTSpecial Weather StatementMAFBorden40 min
May 30, 9:03 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson42 min
May 30, 9:30 PM MDTTornado WarningMAFBorden15 min
May 30, 10:13 PM MDTAreal Flood AdvisoryMAFBorden, Dawson2 hr
May 30, 11:08 PM MDTAreal Flood AdvisoryMAFBorden, Scurry112 min
May 30, 11:46 PM MDTFlash Flood WarningMAFBorden, Dawson3 hr
May 31, 12:31 AM MDTSpecial Weather StatementMAFBorden44 min
May 31, 1:08 AM MDTAreal Flood AdvisoryMAFBorden, Dawson, Scurry3 hr
May 31, 1:11 AM MDTSpecial Weather StatementMAFBorden, Scurry64 min
May 31, 1:24 AM MDTFlash Flood WarningMAFBorden, Scurry3 hr
May 31, 3:09 AM MDTSevere Thunderstorm WarningMAFCulberson51 min
May 31, 4:01 AM MDTSevere Thunderstorm WarningMAFCulberson59 min
May 31, 4:28 AM MDTSpecial Weather StatementMAFMitchell47 min
May 31, 4:52 AM MDTSevere Thunderstorm WarningMAFCulberson, Reeves38 min
May 31, 5:30 AM MDTSpecial Weather StatementMAFLoving45 min
May 31, 6:06 AM MDTSpecial Weather StatementMAFLoving, Winkler39 min
May 31, 6:46 AM MDTSpecial Weather StatementMAFAndrews, Ector, Winkler44 min
May 31, 7:33 AM MDTSpecial Weather StatementMAFEctor42 min
May 31, 7:37 AM MDTSpecial Weather StatementMAFTerrell68 min
May 31, 7:39 AM MDTSpecial Weather StatementMAFLoving51 min
May 31, 8:30 AM MDTSpecial Weather StatementMAFWinkler45 min
May 31, 8:54 AM MDTFlash Flood WarningMAFCulberson2 hr
May 31, 9:20 AM MDTSpecial Weather StatementMAFEctor40 min
May 31, 9:23 AM MDTRiver Flood WarningMAFScurry4 hr
May 31, 9:27 AM MDTFlash Flood WarningMAFBorden, Dawson, Scurry4 hr
May 31, 9:31 AM MDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland59 min
May 31, 9:51 AM MDTFlash Flood WarningMAFEctor, Midland3 hr
May 31, 10:26 AM MDTSevere Thunderstorm WarningMAFAndrews, Ector, Glasscock, Martin, Midland64 min
May 31, 10:51 AM MDTFlash Flood WarningMAFMidland3 hr
May 31, 11:27 AM MDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Mitchell, Scurry3 hr
May 31, 11:36 AM MDTSpecial Weather StatementMAFHoward39 min
May 31, 11:57 AM MDTFlash Flood WarningMAFHoward2 hr
May 31, 1:06 PM MDTSpecial Weather StatementMAFLoving24 min
May 31, 1:24 PM MDTSpecial Weather StatementMAFPecos51 min
May 31, 1:28 PM MDTSpecial Weather StatementMAFLoving32 min
May 31, 1:30 PM MDTSevere Thunderstorm WarningMAFPecos60 min
May 31, 1:44 PM MDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves61 min
May 31, 2:17 PM MDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler58 min
May 31, 2:18 PM MDTSevere Thunderstorm WarningMAFPecos57 min
May 31, 2:21 PM MDTAreal Flood AdvisoryMAFMidland3 hr
May 31, 2:24 PM MDTTornado Warning Tornado observedMAFPecos36 min
May 31, 2:51 PM MDTSevere Thunderstorm WarningMAFPecos54 min
May 31, 2:58 PM MDTTornado Warning Tornado observedMAFPecos32 min
May 31, 3:03 PM MDTSpecial Weather StatementMAFGlasscock27 min
May 31, 3:12 PM MDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler63 min
May 31, 3:19 PM MDTSpecial Weather StatementMAFPecos26 min
May 31, 3:30 PM MDTTornado Warning Tornado observedMAFPecos, Terrell45 min
May 31, 3:36 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell39 min
May 31, 3:54 PM MDTSpecial Weather StatementMAF51 min
May 31, 4:12 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell63 min
May 31, 4:12 PM MDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward63 min
May 31, 4:15 PM MDTTornado Warning Tornado observedMAFPecos, Terrell45 min
May 31, 4:23 PM MDTTornado WarningMAFBrewster, Pecos, Terrell52 min
May 31, 4:42 PM MDTSpecial Weather StatementMAF48 min
May 31, 4:49 PM MDTSpecial Weather StatementMAFCrane26 min
May 31, 4:58 PM MDTSevere Thunderstorm WarningMAFTerrell62 min
May 31, 4:59 PM MDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos, Reeves61 min
May 31, 5:04 PM MDTSpecial Weather StatementMAFCrane41 min
May 31, 5:10 PM MDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 31, 5:11 PM MDTTornado WarningMAFBrewster, Terrell49 min
May 31, 5:40 PM MDTRiver Flood WarningMAFScurry20 hr
May 31, 5:49 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos56 min
May 31, 5:50 PM MDTSevere Thunderstorm WarningMAFPecos, Reeves55 min
May 31, 5:57 PM MDTTornado WarningMAFTerrell33 min
May 30, 6:34 PM MDTSpecial Weather StatementMAFLea41 min
May 30, 6:42 PM MDTAreal Flood AdvisoryMAFLea3 hr
May 30, 7:16 PM MDTSpecial Weather StatementMAFEddy44 min
May 30, 7:25 PM MDTSevere Thunderstorm WarningMAFEddy65 min
May 30, 8:09 PM MDTSpecial Weather StatementMAFEddy51 min
May 31, 5:42 AM MDTAreal Flood AdvisoryMAFLea3 hr
May 31, 7:23 AM MDTSpecial Weather StatementMAFEddy37 min
May 31, 11:41 AM MDTSpecial Weather StatementMAFEddy34 min
May 31, 12:15 PM MDTSevere Thunderstorm WarningMAFEddy, Lea60 min
May 31, 5:05 PM MDTSevere Thunderstorm WarningMAFEddy25 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.